The Risperdal Side Effect Gynecomastia Can Lead to Low Self-Esteem

Posted by Anapol Weiss on Oct 22, 2015 11:30:00 AM

The drug Risperdal has been linked to what could be a young man’s worst nightmare – the sudden development of abnormally large breasts. 

Studies have found the hormone prolactin can be significantly elevated in children and teens who take Risperdal, which can result in the development of gynecomastia. While surgery can remove the physical evidence of this condition, what about the emotional repercussions? What can parents do to ensure this unexpected Risperdal side effect does not have lifelong consequences for their child? 

Self-esteem is a critical component of a boy’s emotional development and a key ingredient in the development of strong physical, social and cognitive skills, according to Liahona Academy, a premier behavioral treatment center for boys. It can also take mere seconds to destroy. 

risperdal_self_esteem.jpgIn addition to the medical treatment to get rid of gynecomastia, it’s important for parents to help their child avoid long-term emotional damage. Liahona Academy offers a few tips to build up a child’s self-esteem: 

  • Listen intently to his expression of how he feels. Help him use words that allow him to clearly express his feelings.

  • Spend one-on-one time and demonstrate interest in him as a person.  This can help with emotional development and create a direct sense of love for self.

  • Use praise.

  • Identify his strengths and point out talents or abilities, so he can see them for himself and begin to value what he has to offer.

Self-esteem issues can be overlooked in the midst of surgeries, treatment and doctor visits to remedy a child’s gynecomastia development. Damaged self-esteem can be rebuilt, but it takes time and positive interactions with trusted people.

Topics: Risperdal

Subscribe to The Anapol Weiss Blog